Alert archive / California / High Wind Watches in 2006

High Wind Watch 4, NWS San Francisco Bay Area, CA

March 3, 200611 counties in California

NWS San Francisco Bay Area, CA issued this high wind watch at Mar 3, 2006, 2:01 PM PST for 11 counties in California. It took effect at Mar 4, 2006, 6:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 3, 2006, 2:01 PM PST (22:01 UTC)
In effect from
Mar 4, 2006, 6:00 PM PST
Expired
Mar 4, 2006, 4:09 AM PST
In force
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2006-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2006-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMTR 032201
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
201 PM PST FRI MAR 3 2006

...STRONG WINDS TO DEVELOP SATURDAY NIGHT AND SUNDAY...

.A POWERFUL STORM SYSTEM WILL MOVE INTO THE SAN FRANCISCO AND
MONTEREY BAY AREAS SATURDAY NIGHT AND SUNDAY. STRONG WINDS ARE
EXPECTED TO DEVELOP SATURDAY NIGHT IN THE SAN FRANCISCO BAY
AREA...AND SUNDAY IN THE MONTEREY BAY AREA AS THE STORM SYSTEM
MOVES TO THE CENTRAL CALIFORNIA COAST.

CAZ006-505>513-041315-
/O.NEW.KMTR.HW.A.0004.060305T0200Z-060306T0200Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
201 PM PST FRI MAR 3 2006

...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON. 

STRONG WINDS WILL DEVELOP SATURDAY NIGHT AS A PACIFIC STORM SYSTEM
MOVES TO THE COAST. STRONG WINDS ARE EXPECTED TO CONTINUE SUNDAY.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

CAZ514>518-041315-
/O.NEW.KMTR.HW.A.0004.060305T1400Z-060306T0200Z/
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
201 PM PST FRI MAR 3 2006

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON. 

STRONG WINDS ARE EXPECTED TO DEVELOP ON SUNDAY AS A PACIFIC STORM
SYSTEM MOVES TO THE COAST. THESE WINDS ARE EXPECTED TO LAST
THROUGH THE DAY ON SUNDAY.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

STROBIN
1 follow-up statement
000 
WWUS76 KMTR 041209
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
409 AM PST SAT MAR 4 2006

...STRONG WINDS TO DEVELOP TONIGHT AND SUNDAY...

.A POWERFUL STORM SYSTEM WILL MOVE INTO THE SAN FRANCISCO AND MONTEREY
BAY AREAS TONIGHT THROUGH SUNDAY. STRONG WINDS WILL DEVELOP TONIGHT
IN THE SAN FRANCISCO BAY AREA...AND SUNDAY IN THE MONTEREY BAY
AREA AS THE STORM SYSTEM MOVES DOWN THE CENTRAL CALIFORNIA COAST.

CAZ006-505>513-050000-
/O.UPG.KMTR.HW.A.0004.060305T0200Z-060306T0200Z/
/O.NEW.KMTR.HW.W.0002.060305T0200Z-060306T0200Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
409 AM PST SAT MAR 4 2006

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
PST SUNDAY. 

STRONG WINDS WILL DEVELOP SATURDAY NIGHT AS A PACIFIC STORM
SYSTEM MOVES ONTO THE COAST. STRONG WINDS WILL DEVELOP ALONG THE
SONOMA AND MARIN COAST AS WELL AS IN THE HILLS THIS EVENING AND
THEN SPREAD SOUTHWARD INTO THE BAY AREA AFTER MIDNIGHT. STRONG
WINDS ARE EXPECTED TO CONTINUE SUNDAY. 

NOW IS THE TIME TO TAKE ACTION TO PROTECT LIFE AND PROPERTY. TIE
DOWN ANY LOOSE OBJECTS AND BE AWARE OF WEAKENED TREES OR TREE LIMBS
AS THE STRONG WINDS MAY KNOCK DOWN TREES. POWER OUTAGES WILL BE
POSSIBLE AS WELL.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ514>518-050000-
/O.UPG.KMTR.HW.A.0004.060305T1400Z-060306T0200Z/
/O.NEW.KMTR.HW.W.0002.060305T1400Z-060306T0200Z/
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
409 AM PST SAT MAR 4 2006

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 PM PST
SUNDAY.

STRONG WINDS WILL DEVELOP ON SUNDAY AS A PACIFIC STORM SYSTEM
MOVES DOWN THE COAST. THE STRONGEST WINDS WILL BEGIN BLOWING EARLY
SUNDAY MORNING AND CONTINUE THROUGH THE DAY. THE STRONGEST WINDS
WILL OCCUR IN THE SALINAS VALLEY...ALONG THE COAST AND IN THE
COASTAL HILLS. THESE WINDS ARE EXPECTED TO LAST THROUGH THE DAY ON
SUNDAY.

NOW IS THE TIME TO TAKE ACTION TO PROTECT LIFE AND PROPERTY. TIE
DOWN ANY LOOSE OBJECTS AND BE AWARE OF WEAKENED TREES OR TREE LIMBS
AS THE STRONG WINDS MAY KNOCK DOWN TREES. POWER OUTAGES WILL BE
POSSIBLE AS WELL.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Mar 3, 9:07 AM PST, 4 hours 54 minutes earlier.

Area forecast discussion, Mar 3, 9:07 AM PST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
907 AM PST FRI MAR 3 2006

.DISCUSSION...COLD FRONT MOVED ACROSS LAST NIGHT ACCOMPANIED BY
SHOWERS AND THUNDERSTORMS. SMALL HAIL WAS COMMON ACROSS THE
DISTRICT...ESPECIALLY SOUTH OF SAN FRANCISCO THIS MORNING.
ACCUMULATING SNOW WAS REPORTED DOWN TO AROUND 2000 FEET...AND WEBCAMS
SHOW SNOW ON FREMONT PEAK IN MONTEREY COUNTY. THERE WAS EVEN A LITTLE
VERY WET SNOW FALLING AS LOW AS SEA LEVEL IN THE HEAVIER
SHOWERS/THUNDERSTORMS.

SATL IMAGERY INDC A VIGOROUS VORT MAX JUST OFF THE CENTRAL CALIFORNIA
COAST. NUMEROUS SHOWERS/THUNDERSTORMS ARE ASSOCIATED WITH THIS
SYSTEM. THEREFORE...WOULD EXPECT THE CONVECTION TO OCCUR THROUGH THE
MORNING...DECREASING IN THE AFTERNOON AS THE SYSTEM KICKS EAST...AND
THE ATMOSPHERE STABILIZES IN THE SUBSIDENCE AFTER THE PASSAGE OF THE
VORT MAX. THE SNOW ADVISORY THAT IS IN EFFECT TIL NOON WILL CONTINUE
AS SNOW WILL CERTAINLY BE POSSIBLE.

NEXT SYSTEM IS APPROACHING 50/145. THIS WILL BE A MILDER AND STRONGER
SYSTEM WHICH COULD TAP THE SUBTROPICAL MOISTURE NEAR HAWAII. WILL BE
LOOKING AT THE POSSIBILITY OF ISSUING A HIGH WIND WATCH WITH THE
AFTERNOON PACKAGE...AND AFTER THE CURRENT WINTER HIGHLITES EXPIRE.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
ENTIRE BAY AREA AT LEAST THROUGH EARLY AFTERNOON BEFORE TAPERING
OFF. WINDS ARE EXPECTED TO SHIFT TO SOUTHWEST TO WEST AFTER SUNRISE
SO A WEST PLAN SHOULD WORK AT SFO THROUGH THE AFTERNOON AND EVENING.
CEILINGS FORECAST BETWEEN 2500-3500 FEET IN SHOWERS/T-STORMS.
CONDITIONS WILL IMPROVE THIS AFTERNOON AS THE UPPER LOW CENTER MOVES
TO THE EAST AND SHOWER ACTIVITY DIMINISHES.

&&

.MARINE...MARINERS NEED TO BE AWARE OF T-STORM POTENTIAL TODAY
OVER THE WATERS. WEST WINDS WILL PEAK THIS MORNING AND THEN EASE
LATER THIS AFTERNOON AND TONIGHT. BIG HEADS UP FOR THE NORTHERN
WATERS BY SATURDAY NIGHT AND SUNDAY WITH GALES A NEAR CERTAINTY AND
THE POTENTIAL FOR STORM WARNINGS

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
          .TDA...SNOW ADVISORY ABOVE 2000 FEET THROUGH NOON TODAY
                 FOR THE SAN FRANCISCO AND MONTEREY BAY HILLS.
          .TDA...SCA...PT ARENA TO PT PIEDRAS BLANCAS...SF BAR...SFO
                 BAY...AND MRY BAY.

PUBLIC FORECAST: STROBIN
MARINE/AVIATION: ANDERSON

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Mar 3, 12:11 PM PST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1211 PM PST FRI MAR 3 2006

CAZ006-505>518-041400-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
1211 PM PST FRI MAR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTIRE SAN FRANCISCO AND
MONTEREY BAY AREAS.

DAY ONE...REMAINDER OF TODAY AND TONIGHT

COLD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO THIS
AFTERNOON AND EARLY EVENING WITH SNOW LEVELS NEAR 2000 FEET.
HOWEVER...ANY ADDITIONAL ACCUMULATIONS WILL BE LESS THAN ONE INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONGER...BUT WARMER STORM IS EXPECTED TO REACH THE REGION LATE
TOMORROW THROUGH SUNDAY...BRINGING STRONG SOUTH WINDS AND
RAIN...POSSIBLY HEAVY AT TIMES. A HIGH WIND WATCH MAY BE NEEDED BY
LATER TODAY AND URBAN AND SMALL STREAM FLOOD ADVISORIES AND OR
WARNINGS MAY BE POSSIBLE BY LATE SUNDAY. AT THIS TIME...IT APPEARS
MAIN-STEM RIVERS WILL REMAIN IN THEIR BANKS...BUT SUBSTANTIAL RISES
ARE EXPECTED BY THE END OF THE UPCOMING WEEKEND.

UNSETTLED WEATHER IS THEN FORECAST THROUGH MUCH OF NEXT WEEK WITH
SHOWERS LIKELY. SNOW LEVELS WILL ONCE AGAIN FALL TO UNUSUALLY LOW
LEVELS BY MIDWEEK...PRESENTING ANOTHER CHANCE FOR SNOW ACROSS BAY
AREA HILLS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SOROKA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 11:24 PM PSTMarine Weather StatementMTR9 hr
Mar 2, 11:59 PM PSTSpecial Marine WarningMTR46 min
Mar 3, 12:38 AM PSTSpecial Marine WarningMTR52 min
Mar 3, 1:25 AM PSTSpecial Marine WarningMTR50 min
Mar 3, 7:47 AM PSTSpecial Marine WarningMTR28 min

Nearby

High Wind Watches in California, 2006Every high wind watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.